Cases reported "Psychomotor Agitation"

Filter by keywords:



Filtering documents. Please wait...

1/3. Sevoflurane mask anesthesia for urgent tracheostomy in an uncooperative trauma patient with a difficult airway.

    PURPOSE: Proper care of the trauma patient often includes tracheal intubation to insure adequate ventilation and oxygenation, protect the airway from aspiration, and facilitate surgery. airway management can be particularly complex when there are facial bone fractures, head injury and cervical spine instability. CLINICAL FEATURES: A 29-yr-old intoxicated woman suffered a motor vehicle accident. Injuries consisted of multiple abrasions to her head, forehead, and face, right temporal lobe hemorrhage, and complex mandibular fractures with displacement. mouth opening was <10 mm. blood pressure was 106/71 mm Hg, pulse 109, respirations 18, temperature 37.3 degrees C, SpO2 100%. Chest and pelvic radiographs were normal and the there was increased anterior angulation of C4-C5 on the cervical spine film. Drug screen was positive for cocaine and alcohol. The initial plan was to perform awake tracheostomy with local anesthesia. However, the patient was uncooperative despite sedation and infiltration of local anesthesia. Sevoflurane, 1%, inspired in oxygen 100%, was administered via face mask. The concentration of sevoflurane was gradually increased to 4%, and loss of consciousness occurred within one minute. The patient breathed spontaneously and required gentle chin lift and jaw thrust. A cuffed tracheostomy tube was surgically inserted without complication. Blood gas showed pH 7.40, PCO2 35 mm Hg, PO2 396 mm Hg, hematocrit 33.6%. Diagnostic peritoneal lavage was negative. Pulmonary aspiration did not occur. Oxygenation and ventilation were maintained throughout the procedure. CONCLUSION: Continuous mask ventilation with sevoflurane is an appropriate technique when confronted with an uncooperative trauma patient with a difficult airway.
- - - - - - - - - -
ranking = 1
keywords = respiration
(Clic here for more details about this article)

2/3. Restlessness of respiration as a manifestation of akathisia: five case reports of respiratory akathisia.

    BACKGROUND: Akathisia is a feeling of subjective or inner restlessness, which causes excessive, semipurposeful movements, commonly in the legs. However, restlessness in respiration, which presents as dyspnea but is best characterized as the sensation of being unable to breathe in a relaxed manner, has never been reported. case reports: Five cases are reported in which dyspnea as a sign of akathisia followed the administration of antipsychotic medications. The clinical features of dyspnea were examined, and all patients manifested both subjective and objective restlessness. The dyspnea was characterized subjectively by the patients' inner feeling of restlessness in respiration, which was perceived as an inability to breathe in a leisurely, relaxed manner, and objectively as restless movements of respiration such as gasping or sighing. The dyspnea was momentarily suppressed when a patient took a quick, full breath to relieve the perceived restlessness and was exacerbated when the patient kept the respiration still. Response to medications commonly used in the treatment of akathisia was also examined in an open, uncontrolled therapeutic trial for each patient. The administration of such medications completely alleviated the respiratory restlessness. CONCLUSION: Restlessness in respiration, which clinically presents as dyspnea, may be a manifestation of akathisia. This type of akathisia could be referred to as respiratory akathisia.
- - - - - - - - - -
ranking = 9
keywords = respiration
(Clic here for more details about this article)

3/3. Pharmacological interventions for agitation in head-injured patients in the acute care setting.

    Agitation following head injury challenges nurses to provide patient safety and participation in daily care and therapies. diagnosis of the underlying disorder which causes agitative behavior is essential for rapid and successful treatment. A combination of pharmacological and nonpharmacological interventions are required to achieve this expected outcome. propofol, lorazepam, midazolam and haloperidol are medications most commonly utilized in this patient care situation. The patient's sedation level should be monitored to avoid oversedation which may interfere with respiration and neurological status. nurses need to understand the actions and adverse effects of these agents in order to advocate their proper usage in the agitated head-injured population.
- - - - - - - - - -
ranking = 1
keywords = respiration
(Clic here for more details about this article)


Leave a message about 'Psychomotor Agitation'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.